Alert archive / Nevada / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Elko, NV

September 22, 2016White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 22, 2016, 1:39 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 1:39 PM PDT (20:39 UTC)
Expired
Sep 22, 2016, 4:30 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Cedar City radar (KICX), 204 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS55 KLKN 222039
FFWLKN
NVC033-222330-
/O.NEW.KLKN.FF.W.0001.160922T2039Z-160922T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
139 PM PDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WHITE PINE COUNTY NEVADA...

* UNTIL 430 PM PDT

* AT 135 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS SOUTHEAST WHITE PINE COUNTY. FLASH FLOODING IS
  EXPECTED AND THE STRAWBERRY BURN SCAR IS IN THE PATH OF THE HEAVY
  SHOWER ACTIVITY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREAT BASIN NATIONAL PARK...SHOSHONE...BAKER AND SACRAMENTO PASS. 

EXCESSIVE RAINFALL OVER THE STRAWBERRY BURN SCAR WILL RESULT IN
DEBRIS FLOW. THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

LAT...LON 3868 11462 3952 11432 3954 11405 3868 11405

$$

LW
1 follow-up statement
329 
WGUS75 KLKN 222332
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
432 PM PDT THU SEP 22 2016

NVC033-222338-
/O.EXP.KLKN.FF.W.0001.000000T0000Z-160922T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-
432 PM PDT THU SEP 22 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WHITE PINE COUNTY WILL
EXPIRE AT 430 PM PDT...

THE HEAVY RAIN HAS ENDED ACROSS THE WARNING AREA. AS A RESULT,
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.  HOWEVER, AREA
CREEKS AND STREAMS WILL CONTINUE TO RUN FULL OF WATER FOR THE NEXT
SEVERAL HOURS BEFORE RECEDING. PLEASE CONTINUE TO HEED ANY REMAINING
ROAD CLOSURES.

LAT...LON 3868 11462 3952 11432 3954 11405 3868 11405

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:00 AM PDT, 11 hours 39 minutes earlier.

Area forecast discussion, Sep 22, 2:00 AM PDT, 11 hours 39 minutes before
Area Forecast Discussion
National Weather Service Elko NV
200 AM PDT Thu Sep 22 2016

.SYNOPSIS...A cool low pressure system will be moving through the
Great Basin. By the time this system exits on Friday, the
mountains of Elko County could accumulate up to a foot of snow.

&&

.SHORT TERM...This morning through Friday. The models are in good
agreement. A Pacific storm system will move through the Great
Basin region bringing showers and thunderstorms as well as several
inches of snow to the mountains. Satellite imagery shows mid to
high cloudiness from waning tropical system Paine pushing into
southern Nevada and Utah. Some of this moisture may get entrained
into the moist low pressure system and enhance precipitation
values along our border with Utah over the next couple days. The
radar currently shows showers and thunderstorms through the
Central portions and extending to the northeastern portions of
Nevada. This same are will remain active through the remainder of
the day.

A positive- tilt Pacific trough is encroaching upon the Pacific
Northwest CONUS. Central low pressure will be rapidly moving
across the west to reposition over Nevada by late Thursday. The
infusion of moisture from Paine will be limited to the NV/UT
border area. A cold front will be making its way through the state
on Thursday. There is potential for some additional wrap-around
precipitation for the mountains of northern Elko County beginning
late Thursday as the system exits northeast through Wyoming and
Montana. Thunderstorms will occur along the frontal passage and
within the unstable air after the passage. Instability will linger
over much of the LKN CWFA on Thursday. Snow levels will dip to
around 7000 feet Thursday evening with around one-half foot of
snow expected around that level. High temperatures will range from
the mid 40s to the mid 50s. Low temperatures will generally be in
the 40s tonight, dipping into the 30s Thursday night.

.LONG TERM...Friday night through next Thursday.

The last of the wrap around precip should exit the northeastern
parts of the state into Utah by Saturday morning. Northwesterly
flow behind the low will usher in dry, stable conditions for the
weekend. A Pacific ridge begins to grow eastward over CA and NV
early next week and by Sunday develops a closed 594 dm axis over
northern CA allowing a gradual recovery in high temperatures back
into the 70s and 80s by the middle of next week. Lows will also
warm but may be slower to do so with some snow cover in the higher
terrain, which will in turn affect nocturnal drainage into the
adjacent valleys. Still, 40s will be common again. Winds light
with the ridge overhead. By the end of the period another trough
flattens the ridge and dry southwest flow enters the region.

&&

.AVIATION...Strong weather system entering the Great Basin will
keep moisture in place over all TAF sites through the forecast
period. Periods of showers with VCTS at all sites, including night
time. The area of thunderstorms will move east with the front. As
of 12z Thursday, the frontal boundary extended from around Jackpot
to Round Mountain and was drifting east. Winds west of this were
west to northwest, and winds east of it from the southwest and
south. This line will push out of the state by Thursday afternoon.
Ceilings and visibility will largely remain VFR with isolated
exceptions to 4SM in heavier showers. Mountain obscurations will
be widespread. Conditions will be best at KWMC and KTPH but will
reduce there at times Thursday afternoon. En route flight will be
iffy in spots with snow above 9000 feet MSL in central and eastern
Nevada and above 7500 feet MSL in northern and northeast Nevada.

&&

.FIRE WEATHER...A wet storm system will be moving through the
Great Basin tonight through Friday. This will continue to bring
rain showers with some isolated thunderstorms. As the system exits
on Friday, winds will be strong across northern Elko County. RH
values will remain well above critical threshold values due to the
rain.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/98/98/99

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:37 AM PDTAreal Flood AdvisoryLKNElko, Eureka, Lander, Nye, White Pine8 hr
Sep 22, 11:06 AM PDTAreal Flood AdvisoryLKNElko, Eureka, Nye, White Pine5 hr
Sep 22, 2:29 PM PDTWind AdvisoryLKNElko, Nye11 hr

Nearby

Flash Flood Warnings in Nevada, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.